Maryland, 2014

Damaging Winds in Maryland, July 14, 2014

July 14, 2014 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 14, 6:04 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 14, 6:04 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
704 PM EDT MON JUL 14 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE OHIO VALLEY AND TOWARD THE MID
ATLANTIC REGION TONIGHT INTO TUESDAY MORNING. THE FRONT WILL THEN
SLOWLY PUSH ACROSS THE AREA TUESDAY AFTERNOON THROUGH MIDDAY
WEDNESDAY...THEN SLIDES OUT TO SEA WEDNESDAY NIGHT. HIGH PRESSURE
BUILDS OVER THE REGION THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SCTD SHOWERS AND TSTMS DEVELOPING OVR WRN/CNTRL VA AND NC THIS
AFTN WERE THE RESULT OF A COMBINATION OF A LEE SIDE TROF AND
MODERATE INSTABILITY (LI'S -5/-6 AND MLCAPE 1500-2000 J/KG).
STRONGEST ACTIVITY WILL LIKELY REMAIN NNW OF AKQ CWA THRU THIS
EVENG...WHERE BETTER SHEAR AND SHRTWV ENERGY/DYNAMICS ARE FCST.
WILL HAVE HIGHEST POPS (40-50%) ACRS THE NRN HALF OF THE REGION
TNGT...WITH POPS DECREASING TO 30-20% EXTRM SE VA AND NE NC.
ANY STORMS THAT DO OCCUR OVR THE AREA TNGT...COULD CONTAIN STRONG
GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. OTHERWISE...PARTLY CLOUDY
WARM AND HUMID WITH MIN TEMPS 70-75.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TUE THRU WED...UPR TROF OVR THE GREAT LAKES/OH VALLEY DIGS SSE TWD
THE MID ATLC REGION. THIS WILL HELP PUSH THE COLD FRONT ACRS THE
REGION TO THE CST TUE AFTN INTO WED MORNG. MODERATE INSTABILITY
COMBINED WITH BETTER DYNAMICS...AND BETTER SHEAR (INCLUDING RRQ
FORCING FM THE UPPER JET)...WILL RESULT IN LIKELY POPS FOR SHOWERS
AND TSTMS ACRS THE AREA. SEVERE POTENTIAL EXISTS (MAINLY STRAIGHT
LINE WIND THREAT) TUE AFTN/EVENG...AS DEEP LAYER SHEAR VALUES
INCREASE TO >30 KT (NOT BAD FOR TIME OF YEAR). THE SEVERE THREAT
WILL THEN LIKELY TRANSITION TO MAINLY A HEAVY RAIN THREAT TUE NGT
INTO EARLY WED MORNG...AS THE COLD FRONT SLOWLY MOVES TO THE CST.
BEST CHANCE OF SEVERE TSTMS ON TUE (SLIGHT RISK BY SPC) WILL BE
FM ARND I95 EWRD TO THE CST...WHERE THE BEST BUOYANCY/INSTABILITY
WILL BE LOCATED ALONG AND AHEAD OF THE COLD FRONT. LOCALIZED
FLOODING MAY ALSO BE AN ISSUE...AND MAY PERSIST TUE NGT INTO WED
MORNG GIVEN THE SLOW MOVEMENT OF THE FRONT...STRONG FORCING FOR
ASCENT...AND PW'S IN EXCESS OF 2 INCHES. WILL CONTINUE TO
HIGHLIGHT THESE THREATS IN THE HWO. MAX TEMPS ON TUE WILL RANGE FM
THE MID 80S TO LWR 90S. LOWS TUE NGT WILL RANGE FM THE MID 60S TO
LWR 70S.

DURING WED...POPS WILL DECREASE FM WNW TO ESE AS THE COLD FRONT
GRADUALLY SLIDES OFF THE CST. LO LEVEL FLOW SHIFTS TO THE N-NE
BEHIND THE FRONT WITH A DRIER/NOT AS WARM AIRMASS EVENTUALLY
OVERSPREADING THE REGION FM THE W/NW. INCREASING SUNSHINE FM W TO
E DURING WED...WITH HIGHS IN THE LWR TO MID 80S. HI PRES THEN BLDS
INTO AND OVR THE AREA WED NGT THRU THU. LOWS WED NGT RANGING FM
THE UPR 50S TO THE UPR 60S. HIGHS ON THU IN THE LWR TO MID 80S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MEDIUM RANGE FORECAST PERIOD BEGINS WITH COLD FRONT ORIENTED
OFFSHORE, AND SFC HIGH PRESSURE BEHIND THE FRONT IN PLACE OVER THE
AREA FRIDAY MORNING. THIS SHOULD ADD UP TO A DRY, PLEASANT DAY ON
FRIDAY WITH LOW LEVEL EASTERLY FLOW. HOWEVER, THIS PERIOD OF BENIGN
WX WL BE SHORT LIVED. A MAJORITY OF MEDIUM RANGE MODEL GUIDANCE
DEPICT SHORTWAVE ENERGY ROUNDING THE BASE OF THE SECOND UPPER LEVEL
TROUGH (IN PLACE ACROSS THE PAC NW THIS AFTN) WHICH WILL CROSS THE
CENTRAL/SOUTHERN HIGH PLAINS MIDWEEK, AND WILL BE OVER THE MID-SOUTH
BY FRIDAY MORNING. THIS WILL ALLOW THE FRONT TO GET PULLED BACK
NORTH AS A WARM FRONT OVER THE WEEKEND. WL LIKELY SEE RAIN CHANCES
SLOWLY KICK BACK UP INCREMENTALLY LATE FRIDAY AND OVER THE
WEEKEND AS WEAK DISTURBANCES MOVE ALONG THE WAVY FRONT TO OUR
SOUTHEAST. STILL SOME TEMPORAL/SPATIAL DIFFERENCES TO IRON OUT, AS
IS TYPICAL THIS FAR OUT, SO TRIED TO KEEP IT SOMEWHAT GENERAL FOR
NOW. LOW (SLIGHT CHC) POPS FRIDAY NIGHT AND EARLY SATURDAY AS
INITIAL WAVE PUSHES ACROSS...WITH HIGHER, MORE WIDESPREAD HIGH END
CHC (40%) POP SATURDAY AS THE UPPER TROUGH AXIS PUSHES ACROSS.
TAILED POPS OFF SOME INLAND ON SUNDAY, WITH HIGHEST POP/BEST CHC
ACROSS THE SE WITH SOME REMNANT INSTABILITY PUSHING ACROSS THE
COASTAL PLAIN AND OFFSHORE OF THE COASTAL CAROLINAS.

AS FOR TEMPS, EXPECT MAXIMA TO AVERAGE AROUND -1 S.D. BELOW NORMAL
OVER THE PERIOD. HIGHS IN THE LOW TO MID 80S INLAND FRI-SUN, WITH
SOME WARMING EARLY NEXT WEEK AS SFC HIGH SLIDES OFFSHORE WITH
RETURN FLOW AND A MORE TYPICAL SUMMERTIME SETUP LOOKING TO TAKE
HOLD BY LATE IN THE PERIOD. EARLY MORNING LOWS WILL SETTLE INTO
THE 60S TO NEAR 70 ALONG THE COAST.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SURFACE HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CONTINUE TO
PRODUCE S/SW WINDS THROUGH TUESDAY. VFR CONDITIONS EXPECTED TO
PREVAIL THROUGH THE NEXT 24 HOURS. ALTHOUGH AN ISOLATED TSTM
CANNOT BE RULED OUT AT KRIC/KSBY...NOT ENOUGH CONFIDENCE IN
TIMING/LOCATION OF ANY TSTMS LATER THIS AFTERNOON/EVENING TO
PLACE IN TAFS. A COLD FRONT ARRIVES FROM THE WEST TUESDAY AND
TUESDAY NIGHT WITH THE POTENTIAL FOR MORE WIDESPREAD SHWRS/TSTMS.
THE FRONT SLOWLY MOVES OFFSHORE WEDNESDAY...WITH DRIER AIR
PREVAILING THROUGH FRIDAY AS HIGH PRESSURE BUILDS NORTH OF THE
REGION.

&&

.MARINE...
LATEST OBS REFLECT A GENERAL S-SW FLOW OVER THE WATERS AROUND 15KT
SOUTH, 15-20 KT NORTH OF CAPE CHARLES A RESULT OF THE TIGHTENING
PRES GRADIENT BETWEEN INLAND LEE TROUGH AND HIGH PRESSURE ANCHORED
OFF THE SOUTHEAST COAST. LOW PRESSURE OVER THE OHIO VALLEY WILL LIFT
N OVER THE EASTERN GREAT LAKES LATE TONIGHT THROUGH TUESDAY...WITH
THE TRAILING COLD FRONT APPROACHING FROM THE NW THROUGH TUESDAY
NIGHT...AND SLOWLY CROSSING THE AREA LATE TUESDAY NIGHT. HIGH RES
MODELS INDICATING A NARROW WINDOW FOR BORDERLINE SCA OVER THE BAY
THROUGH ABOUT MIDNIGHT OR SO. LATEST OBS INDICATE WINDS JUST UNDER
SCA, SO WILL CONTINUE TO CAP AT 15 KT FOR THE 23Z CWF. MARINERS
SHOULD BE AWARE OF POTENTIAL FOR HEAVY RAINFALL AND DANGEROUS
LIGHTNING IN ISOLATED TO WIDELY SCT CONVECTION THIS EVENING, WITH
MORE WIDESPREAD WIND/HVY RAIN/LIGHTNING EXPECTED TOMORROW
AFTN/EVENING INTO EARLY WED.

S-SW FLOW PERSISTS TOMORROW THROUGH EARLY WED AS PRES GRADIENT
REMAINS COMPRESSED BETWEEN THE FRONT/PREFRONTAL TROUGH AND THE
SFC HIGH OFFSHORE. WAVEWATCH IS ONCE AGAIN RUNNING A BIT HIGH IN
PREFRONTAL SOUTHERLY FLOW, SO WL CONTINUE TO UNDERCUT WAVEWATCH
AND KEPT SEAS IN THE 3-4 FT RANGE (2-3 BAY/SND) AS PER NWPS/SWAN.
FRONT PUSHES ACROSS ON WEDNESDAY THROUGH WEDNESDAY NIGHT, WITH A
WIND SHIFT TO N IS EXPECTED QUICKLY BEHIND THE FRONTAL PASSAGE.
MAY SEE A MODEST/SHORT LIVED NORTHERLY SURGE OVER THE BAY
WEDNESDAY MORNING AS COOLER AIR FILTERS IN FROM THE NW, THOUGH
SHOULD REMAIN PREDOMINATELY SUB-SCA. HIGH PRESSURE THEN BUILDS N
OF THE REGION THROUGH THE END OF THE WEEK AS WEAK LOW PRESSURE
LINGERS OVER THE SOUTHEAST. THIS WILL MAINTAIN LIGHT ONSHORE
(EAST-SOUTHEAST) FLOW ~10KT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...MAM
AVIATION...WRS
MARINE...MAM
Hazardous weather outlook, Jul 14, 3:05 AM EST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
405 AM EDT MON JUL 14 2014

MDZ021>025-VAZ048-049-060>064-068>078-083-085-150815-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-
MIDDLESEX-
405 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS DAMAGING WINDS...MAINLY FROM LATE AFTERNOON INTO THE
EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON TUESDAY AS A COLD FRONT
CROSSES THE AREA. SOME OF THE STRONGER STORMS MAY PRODUCE DAMAGING
WINDS. IN ADDITION...HEAVY RAIN IS POSSIBLE INTO WEDNESDAY MORNING
WHICH MAY RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND TUESDAY.

NCZ012>017-030>032-102-VAZ065>067-079>082-084-086>100-150815-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GLOUCESTER-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
405 AM EDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
WEDNESDAY MORNING AS A COLD FRONT SLOWLY CROSSES THE REGION. A FEW OF
THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN
THREAT. IN ADDITION...HEAVY RAIN COULD ALSO LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY.

In the hours before

Special weather statement, Jul 14, 4:54 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT MON JUL 14 2014

VAZ074-075-142300-
ESSEX-WESTMORELAND-
554 PM EDT MON JUL 14 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND AND ESSEX
COUNTIES THROUGH 700 PM EDT...

AT 554 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF POTOMAC
BEACH TO 13 MILES NORTHWEST OF POTOMAC BEACH TO 19 MILES WEST OF
POTOMAC BEACH...OR ALONG A LINE EXTENDING FROM LA PLATA TO 12 MILES
EAST OF STAFFORD TO 12 MILES SOUTH OF STAFFORD...MOVING EAST AT 25
MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  COLONIAL BEACH AROUND 630 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

LAT...LON 3826 7695 3822 7695 3821 7693 3816 7683
      3810 7690 3816 7706 3826 7705 3827 7703
      3828 7701 3828 7698

05
Special weather statement, Jul 14, 5:09 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
609 PM EDT MON JUL 14 2014

VAZ048-061-069-142300-
CUMBERLAND-FLUVANNA-POWHATAN-
609 PM EDT MON JUL 14 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND...FLUVANNA AND
POWHATAN COUNTIES THROUGH 700 PM EDT...

AT 609 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF ANTIOCH TO
TRENTS MILL...OR ALONG A LINE EXTENDING FROM 18 MILES WEST OF FORK
UNION TO 6 MILES EAST OF DILLWYN...MOVING NORTHEAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  CUMBERLAND...
  FORK UNION...
  LAKESIDE VILLAGE...
  LAKE MONTICELLO...AND
  COLUMBIA.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3798 7833 3770 7810 3767 7811 3767 7808
      3755 7799 3740 7842 3741 7842 3764 7825
      3769 7825 3773 7837 3773 7842 3779 7849
      3781 7849

DEROSA
Special weather statement, Jul 14, 5:33 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
633 PM EDT MON JUL 14 2014

VAZ048-049-062>064-069-142330-
CAROLINE-FLUVANNA-GOOCHLAND-HANOVER-LOUISA-POWHATAN-
633 PM EDT MON JUL 14 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...FLUVANNA...
GOOCHLAND...HANOVER...POWHATAN AND CAROLINE COUNTIES THROUGH 730 PM
EDT...

AT 633 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM MONTPELIER TO GOOCHLAND...OR ALONG A LINE
EXTENDING FROM 10 MILES WEST OF RANDOLPH MACON COLLEGE TO
GOOCHLAND...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR
  GUM SPRING...
  MONTPELIER...
  COATESVILLE...AND
  KINGS DOMINION.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
BRIEF HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3766 7788 3770 7800 3785 7813 3798 7755
      3781 7738

DEROSA
Special weather statement, Jul 14, 5:44 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
644 PM EDT MON JUL 14 2014

MDZ021-142345-
DORCHESTER-
644 PM EDT MON JUL 14 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS DORCHESTER COUNTY THROUGH
745 PM EDT...

AT 644 PM EDT...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST OF
HUDSON TO 13 MILES WEST OF TAYLORS ISLAND TO 21 MILES SOUTHWEST OF
TAYLORS ISLAND...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
NORTH BEACH TO 11 MILES NORTHWEST OF COVE POINT TO
LEONARDTOWN...MOVING EAST AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE...
  MARYLAND CENTER FOR ENVIRONMENTAL STUDIES AROUND 710 PM EDT...
  CAMBRIDGE AROUND 720 PM EDT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3856 7596 3827 7611 3828 7616 3824 7612
      3824 7618 3832 7627 3835 7626 3837 7629
      3848 7635 3858 7631 3859 7628 3863 7630
      3862 7620 3864 7616 3860 7612 3858 7603
      3867 7595

05
Special weather statement, Jul 14, 5:47 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
647 PM EDT MON JUL 14 2014

VAZ048-049-061>063-069-142300-
CUMBERLAND-FLUVANNA-GOOCHLAND-HANOVER-LOUISA-POWHATAN-
647 PM EDT MON JUL 14 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS LOUISA...CUMBERLAND...
FLUVANNA...GOOCHLAND...HANOVER AND POWHATAN COUNTIES THROUGH 700 PM
EDT...

AT 647 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BYBEE TO PEMBERTON...OR
ALONG A LINE EXTENDING FROM PALMYRA TO 9 MILES WEST OF GOOCHLAND...
MOVING EAST AT 25 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  FERNCLIFF.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
BRIEF HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3798 7806 3788 7798 3785 7812 3770 7800
      3766 7788 3772 7771 3766 7772 3759 7803
      3790 7827

DEROSA
Special weather statement, Jul 14, 6:28 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
728 PM EDT MON JUL 14 2014

VAZ062>064-071>076-150030-
CAROLINE-ESSEX-GOOCHLAND-HANOVER-HENRICO-KING AND QUEEN-KING
WILLIAM-RICHMOND-WESTMORELAND-
728 PM EDT MON JUL 14 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS GOOCHLAND...HENRICO...
HANOVER...WESTMORELAND...ESSEX...RICHMOND...KING AND QUEEN...KING
WILLIAM AND CAROLINE COUNTIES THROUGH 830 PM EDT...

AT 727 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STRATFORD HALL TO
ROCKVILLE...OR ALONG A LINE EXTENDING FROM MONTROSS TO 9 MILES EAST
OF GOOCHLAND...MOVING EAST AT 20 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE
  GUM TREE...
  KINGS DOMINION...
  SINGERLY...
  GETHER...
  MONTROSS...AND
  ASHLAND...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
BRIEF HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3816 7660 3811 7659 3809 7655 3775 7714
      3770 7766 3776 7778 3796 7750 3818 7678

DEROSA

The radar

The Dover AFB radar (KDOX), 65 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 14, 6:37 PM EST
Where
Dorchester County, 1.75 mi NW of Christs Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.570, -76.120

Trees were downed at Route 343 and Horns Point Road.

Thunderstorm Wind, Dorchester

When
July 14, 7:15 PM EST
Where
Dorchester County, Finchville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.630, -75.770

Numerous trees were downed and blocking a roadway near the intersection of Eldorado Road and Harrison Ferry Road just east of Hurlock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535648, 535652.